×

Tight closure does not commute with localization. (English) Zbl 1239.13008

Tight closure is an operation on ideals in commutative rings of characteristic \(p>0\) defined by M. Hochster and C. L. Huneke in the mid-1980s [J. Am. Math. Soc. 3, No. 1, 31–116 (1990; Zbl 0701.13002)]. It is defined as follows: suppose we are given an ideal \(I=(f_1,\dots,f_n)\) in a ring \(R\). The tight closure of \(I\), denoted by \(I^*\), is the set of elements \(z \in R\) for which there exists some element \(c \in R\), not contained in any minimal prime of \(R\), such that \(cz^{p^e} \in (f^{p^e}_1,\dots,f^{p^e}_n)\) for all \(e\gg0\). While tight closure has had numerous interesting applications and has been studied by dozens of authors, perhaps the most fundamental question was left unanswered:
Question: Does the formation of tight closure commute with localization?
For many years it was hoped (and perhaps even expected) that this question would have a positive answer. However, this breakthrough paper shows that the answer to this question is no. As a consequence, tight closure is not the same as plus closure (a closure operation known to commute with localization). Recall that the plus closure \(I^+\) of an ideal \(I\) is defined by extending \(I\) to the integral closure of \(R\) in the algebraic closure of its field of fractions, and then contracting back to \(R\). It had been previously shown by K. E. Smith [Invent. Math. 115, No. 1, 41–60 (1994; Zbl 0820.13007)] that \(I^+=I^*\) when \(I\) is a parameter ideal.
The first author has extensively studied tight closure and plus closure in two-dimensional graded rings [J. Algebra 265, No. 1, 45–78 (2003; Zbl 1099.13010)]. Considering 1-parameter families of such rings leads to the study of three-dimensional rings, where the example was constructed. On the other hand, the explicit example has its roots in the study of Hilbert-Kunz multiplicity [J. Algebra 208, No. 1, 343–358 (1998; Zbl 0932.13010)] by the second author. Hilbert-Kunz multiplicity is an invariant of ideals in rings of characteristic \(p>0\) which is intimately related to tight closure see M. Hochster and C. L. Huneke, [J. Am. Math. Soc. 3, No. 1, 31–116 (1990; Zbl 0701.13002)].
The authors point out that it may well still be possible that the formation of tight closure commutes with localization in certain geometric settings. For example, it is unknown whether tight closure commutes with the inversion of a single element, or whether tight closure commutes with localization for ideals in rings of finite type over a finite field.

MSC:

13A35 Characteristic \(p\) methods (Frobenius endomorphism) and reduction to characteristic \(p\); tight closure
14H60 Vector bundles on curves and their moduli
PDFBibTeX XMLCite
Full Text: DOI arXiv

References:

[1] H. Brenner, ”Tight closure and projective bundles,” J. Algebra, vol. 265, iss. 1, pp. 45-78, 2003. · Zbl 1099.13010 · doi:10.1016/S0021-8693(03)00222-9
[2] H. Brenner, ”Slopes of vector bundles on projective curves and applications to tight closure problems,” Trans. Amer. Math. Soc., vol. 356, iss. 1, pp. 371-392, 2004. · Zbl 1041.13002 · doi:10.1090/S0002-9947-03-03391-9
[3] H. Brenner, ”The rationality of the Hilbert-Kunz multiplicity in graded dimension two,” Math. Ann., vol. 334, iss. 1, pp. 91-110, 2006. · Zbl 1098.13017 · doi:10.1007/s00208-005-0703-x
[4] H. Brenner, ”Tight closure and plus closure in dimension two,” Amer. J. Math., vol. 128, iss. 2, pp. 531-539, 2006. · Zbl 1102.13002 · doi:10.1353/ajm.2006.0011
[5] H. Brenner and M. Katzman, ”On the arithmetic of tight closure,” J. Amer. Math. Soc., vol. 19, iss. 3, pp. 659-672, 2006. · Zbl 1096.13005 · doi:10.1090/S0894-0347-05-00514-X
[6] W. Bruns and J. Herzog, Cohen-Macaulay Rings, Cambridge, UK: Cambridge Univ. Press, 1998, vol. 39. · Zbl 0909.13005
[7] N. Hara, ”A characterization of rational singularities in terms of injectivity of Frobenius maps,” Amer. J. Math., vol. 120, iss. 5, pp. 981-996, 1998. · Zbl 0942.13006 · doi:10.1353/ajm.1998.0037
[8] R. Hartshorne, ”Ample vector bundles,” Inst. Hautes Études Sci. Publ. Math., iss. 29, pp. 63-94, 1966. · Zbl 0173.49003
[9] R. Hartshorne, Ample Subvarieties of Algebraic Varieties, New York: Springer-Verlag, 1970, vol. 156. · Zbl 0208.48901 · doi:10.1007/BFb0067839
[10] R. Hartshorne, Algebraic Geometry, New York: Springer-Verlag, 1977. · Zbl 0367.14001
[11] M. Hochster, ”Solid closure,” in Commutative Algebra: Syzygies, Multiplicities, and Birational Algebra (South Hadley, MA, 1992), Providence, RI: Amer. Math. Soc., 1994, pp. 103-172. · Zbl 0812.13006
[12] M. Hochster, ”Tight closure in equal characteristic, big Cohen-Macaulay algebras, and solid closure,” in Commutative Algebra: Syzygies, Multiplicities, and Birational Algebra (South Hadley, MA, 1992), Providence, RI: Amer. Math. Soc., 1994, pp. 173-196. · Zbl 0803.13004
[13] M. Hochster and C. Huneke, ”Tight closure, invariant theory, and the Briançon-Skoda theorem,” J. Amer. Math. Soc., vol. 3, iss. 1, pp. 31-116, 1990. · Zbl 0701.13002 · doi:10.2307/1990984
[14] M. Hochster and C. Huneke, ”Localization and test exponents for tight closure,” Michigan Math. J., vol. 48, pp. 305-329, 2000. · Zbl 0993.13003 · doi:10.1307/mmj/1030132721
[15] C. Huneke, Tight Closure and its Applications, Providence, RI: Amer. Math. Soc., 1996. · Zbl 0930.13004
[16] C. Huneke, ”Tight closure, parameter ideals, and geometry,” in Six Lectures on Commutative Algebra (Bellaterra, 1996), Basel: Birkhäuser, 1998, pp. 187-239. · Zbl 0930.13005
[17] G. Lyubeznik and K. E. Smith, ”Strong and weak \(F\)-regularity are equivalent for graded rings,” Amer. J. Math., vol. 121, iss. 6, pp. 1279-1290, 1999. · Zbl 0970.13003 · doi:10.1353/ajm.1999.0042
[18] P. Monsky, ”Hilbert-Kunz functions in a family: Point-\(S_4\) quartics,” J. Algebra, vol. 208, iss. 1, pp. 343-358, 1998. · Zbl 0932.13010 · doi:10.1006/jabr.1998.7500
[19] P. Monsky, ”On the Hilbert-Kunz function of \(z^D-p_4(x,y)\),” J. Algebra, vol. 291, iss. 2, pp. 350-372, 2005. · Zbl 1100.13018 · doi:10.1016/j.jalgebra.2005.06.024
[20] P. Monsky, Tight closure’s failure to localize - a self-contained exposition, 2009. · Zbl 1262.13008 · doi:10.1007/978-1-4614-5292-8_19
[21] K. E. Smith, ”Tight closure of parameter ideals,” Invent. Math., vol. 115, iss. 1, pp. 41-60, 1994. · Zbl 0820.13007 · doi:10.1007/BF01231753
[22] K. E. Smith, ”Tight closure commutes with localization in binomial rings,” Proc. Amer. Math. Soc., vol. 129, iss. 3, pp. 667-669, 2001. · Zbl 0966.13004 · doi:10.1090/S0002-9939-00-05626-4
[23] K. E. Smith, ”Vanishing, singularities and effective bounds via prime characteristic local algebra,” in Algebraic Geometry-Santa Cruz 1995, Providence, RI: Amer. Math. Soc., 1997, pp. 289-325. · Zbl 0913.13004
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.